Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 16, NWS Pocatello, ID

August 31, 20087 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 31, 2008, 3:58 AM MDT for 7 counties in Idaho. It took effect at Aug 31, 2008, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2008, 3:58 AM MDT (09:58 UTC)
In effect from
Aug 31, 2008, 12:00 PM MDT
Expired
Aug 31, 2008, 5:26 PM MDT
In force
5 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 10.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4877 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 310958
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
358 AM MDT SUN AUG 31 2008


IDZ413-312200-
/O.NEW.KPIH.FW.W.0016.080831T1800Z-080901T0000Z/
CARIBOU RANGE/CARIBOU NF-
358 AM MDT SUN AUG 31 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON FOR SCATTERED THUNDERSTORMS AND LIGHTING IN SOUTHEAST
IDAHO ZONE 413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON. 

SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 1200 AND 1800 MDT
MAINLY EAST OF A LINE FROM MALAD TO PALISADES RESERVOIR. A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60
MPH...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN SHOWERS UP TO ONE
QUARTER INCH. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG THUNDERSTORM WINDS AND FREQUENT LIGHTNING WILL CREATE
CRITICAL FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPIH 311954
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
154 PM MDT SUN AUG 31 2008

IDZ412-010200-
/O.EXB.KPIH.FW.W.0016.000000T0000Z-080901T0200Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
154 PM MDT SUN AUG 31 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR 
SCATTERED THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO ZONE
412...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 8 PM THIS
EVENING THROUGHOUT THE SAWTOOTH NATIONAL FOREST. A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60
MPH...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN SHOWERS UP TO ONE
QUARTER INCH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG THUNDERSTORM WINDS AND FREQUENT LIGHTNING WILL CREATE
CRITICAL FIRE GROWTH POTENTIAL.

$$

IDZ413-010200-
/O.EXT.KPIH.FW.W.0016.000000T0000Z-080901T0200Z/
CARIBOU RANGE/CARIBOU NF-
154 PM MDT SUN AUG 31 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO ZONE
413...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM MDT THIS
EVENING. 

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 8 PM 
THIS EVENING ACROSS THE CARIBOU NATIONAL FOREST. A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 60
MPH...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN SHOWERS UP TO ONE
QUARTER INCH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG THUNDERSTORM WINDS AND FREQUENT LIGHTNING WILL CREATE
CRITICAL FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 312326
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
526 PM MDT SUN AUG 31 2008


IDZ412-413-010030-
/O.CAN.KPIH.FW.W.0016.000000T0000Z-080901T0200Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
526 PM MDT SUN AUG 31 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELED THE RED
FLAG WARNING. THUNDERSTORMS HAVE DISSIPATED OVER THE DISTRICTS.  
DO NOT EXPECT ANYTHING MORE THAN ISOLATED THUNDERSTORMS IN ZONE 
413 UNTIL 6 PM.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 31, 3:29 AM MDT, 29 minutes earlier.

Area forecast discussion, Aug 31, 3:29 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
329 AM MDT SUN AUG 31 2008

.DISCUSSION...THE BEGINNING OF THE BUSY PART OF HE HOLIDAY WEEKEND
IS IN PROGRESS THIS MORNING. GUSTY SOUTHERLY WINDS ARE OCCURRING AHEAD
OF A BOUNDARY PUSHING EASTWARD INTO THE REGION AS OF 3AM MDT. THIS
IS CREATING SOME BLOWING DUST AROUND KPIH AND NO DOUBT IN OTHER
SPOTS ACROSS AHEAD OF THIS BOUNDARY. MODEL WINDS POINT TOWARD THE
WINDS WEAKENING BY SUNRISE AND PICKING BACK UP SOME THIS AFTN.
RIGHT NOW...WINDS ARE BORDERLINE FOR LAKE WIND ADV FOR AMERICAN
FALLS BUT WILL MONITOR WINDS THE REST OF THIS SHIFT TO SEE IF THAT
NEEDS TO BE REVISITED. THERE ARE TWO MAIN AREAS OF CONCERN FOR THE
FCST AREA THROUGH AFTN. ONE IS ACROSS THE CENTRAL MTNS ESPECIALLY
ACROSS THE NW PORTION OF THIS REGION. A BAND OF SHOWERS AND
TSTORMS HAS DEVELOPED JUST NW OF THE FCST AREA AND MODELS HAVE
BEEN CONSISTENT WITH THIS BAND MOVING INTO THE AREA DURING THE
DAY. THE REST OF THE AREA WILL BE JUST AS TRICKY. RIGHT NOW... A
DRY SLOT EXIST ACROSS THE REST OF THE CENTRAL MTNS WITH A LARGE
AREA OF MOISTURE ACROSS THE SNAKE PLAIN AND EASTERN MTNS. MODELS
ARE CONSISTENT IN MOVING THE DRY SLOT FARTHER EAST ACROSS THE
SNAKE PLAIN AND SATELLITE IS INDICATING THIS HAPPENING AT A VERY
SLOW PACE...WHICH MAY BE EVEN SLOWER THAN PREDICTED. FOR NOW HAVE
FOLLOWED MODELS AND PUSHED THE BULK OF THE CONVECTION LATER TODAY TO
ALONG THE FAR EASTERN EDGE OF THE SNAKE PLAIN AND POINTS EASTWARD.
THERE STILL APPEARS TO BE A THREAT OF STRONG TO SEVERE STORMS
ACROSS THE SE CORNER OF THE FCST AREA. THE EXACT PLACEMENT WILL BE
DETERMINED BY THE EXACT POSITION OF THE BOUNDARY AND CLOUD
BREAKS/DRY SLOT AS WE GO THROUGH TODAY. HAVE INCLUDED SEVERE
WORDING WITH THE THREAT OF LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AS WELL. RAIN AND
MOUNTAIN SNOW SHOWERS WILL CONTINUE ACROSS THE REGION INTO LABOR
DAY AS TROUGH CROSSES EASTERN IDAHO. CURRENT FCST CALLS FOR THE
HEAVIEST PRECIP ACROSS THE EASTERN MTNS WITH 6HR TOTALS
APPROACHING SIX TENTHS OF AN INCH. TRENDS WILL NEED TO BE MONITORED
THROUGH THE DAY FOR HEAVY RAINFALL AND ANY FLOOD THREAT BUT IT
APPEARS THAT RAINS WILL FALL IN A LONGER DURATION AND THEREFORE
NOT A FLOOD THREAT.  SNOW LEVELS ARE STILL EXPECTED TO DROP TO
AROUND 8000 FEET ACROSS THE CENTRAL MTNS AND SOUTHERN HIGHLAND BY
12Z MON. SNOW LEVELS WILL REMAIN HIGHER FARTHER EAST UNTIL LATER
MONDAY WHEN THEY DROP TO 7000 FT TO 7500 FT BY LATE AFTN. THEY
WILL CONTINUE TO DROP AS PRECIP MONDAY NIGHT AS SYSTEM CONTINUES
TO EXIT THE FCST AREA. FCST SNOW TOTALS FOR THE CENTRAL ARE AROUND
2 TO 4 INCHES WITH 1 TO 3 INCHES ELSEWHERE. LOOKING AT
TEMPERATURES...IT WILL BE COOLER TODAY WITH HIGHS IN THE 50S AND
60S FOR THE CENTRAL MTNS AND 70S AND LOWER 80S ACROSS THE REST OF
THE FCST AREA. LABOR DAY WILL BE EVEN COOLER. HIGHS WILL ONLY BE
IN THE 40S AND 50S IN THE MTNS WITH THE WARMER VALLEY SPOTS ONLY
REACHING THE LOWER 60S. ANOTHER CONCERN MAY BE MONDAY NIGHT. WITH
SOME CLEARING...LOWS ARE EXPECTED TO DROP INTO THE 20 AND 30S FOR
THE MTNS AND MOSTLY 30S FOR THE SNAKE PLAIN. FOR NOW...HAVE KEPT
TEMPS ABOVE FREEZING AND OUT THE REALM OF FROST OR FREEZE
CONCERNS.

BEYOND THIS PERIOD...TEMPS WILL MODERATE OVER TIME. A GENERAL NW
FLOW ALOFT IS FORECAST WITH SOME MTNS SHOWERS POSSIBLE ACROSS THE
NORTH. HIGHS BY WED SHOULD ALREADY BE BACK INTO THE 60S AND 70S
AREA WIDE WITH SOME 80S RETURNING BY THE END OF THE WEEK.  KEYES

&&

.AVIATION...A STRONG LOW PRESSURE TROUGH WILL MAKE SLOW EASTWARD
PROGRESS TODAY CROSSING IDAHO. THUNDERSTORMS THIS MORNING FORMING A
BAND FROM NEAR KSUN TO KSMN WILL LIKELY CONTINUE A GOOD DEAL OF THE
DAY ON EAST SIDE OF TROUGH. THE SURFACE FRONT THIS MORNING IS
ROUGHLY THROUGH KBYI...THE ARCO DESERT AND MONIDA PASS ON THE
MONTANA BORDER. WITH THIS AREA UNDER SOUTH-SOUTHWEST FLOW ADDITIONAL
SURFACE WAVES ARE POSSIBLE AS THE FRONTAL BOUNDARY MAKES SLOW
EASTWARD PROGRESSION. NEAR 18Z THE FRONTAL BOUNDARY SHOULD BE EAST
OF KPIH AND STRONG GUSTY SOUTHERLY WINDS AND LOCAL BLOWING DUST
SHOULD GIVE WAY TO MORE WESTERLY WINDS. STRONG POSSIBLY SEVER
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN AN AREA ROUGHLY EAST OF
A LINE FROM KMLD TO THE PALISADES RESERVOIR. LOCAL HEAVY RAIN AND
MVFR CEILINGS ARE POSSIBLE NEAR THUNDERSTORMS. MONDAY COLD AIR WITH
THE TROUGH WILL HELP LOWER CEILINGS OVER THE EASTERN HIGHLANDS WITH
MVFR CONDITIONS OBSCURING THE MOUNTAINS. RS

&&

.FIRE WEATHER...A VIGOROUS LOW PRESSURE TROUGH WILL CROSS IDAHO TODAY
AND MONDAY. LIGHTNING THIS MORNING IN A BAND NORTHWEST OF SALMON
WILL REDEVELOP LATER THIS AFTERNOON. THE SURFACE FRONT THIS MORNING
IS ROUGHLY THROUGH KBYI...THE ARCO DESERT AND MONIDA PASS ON THE
MONTANA BORDER. WITH THIS AREA UNDER SOUTH-SOUTHWEST FLOW THE
SURFACE FRONT WILL BE SLOW TO MOVE EAST THROUGH THIS AFTERNOON.
THUNDERSTORMS POSSIBLY SEVERE WITH DAMAGING WINDS...HAIL...FREQUENT
LIGHTNING...AND LOCAL HEAVY RAIN ARE POSSIBLE FROM 1200 TO 1800 MDT
THIS AFTERNOON ROUGHLY EAST OF A LINE FROM MALAD TO PALISADES
RESERVOIR. SHOWERS WITH A CHANCE OF WETTING RAIN WILL DEVELOP AGAIN
MONDAY PARTICULARLY OVER THE EASTERN HIGHLANDS AS THE COLD TROUGH
MOVES THROUGH THE AREA. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
IDZ413.

&&
Hazardous weather outlook, Aug 30, 4:07 AM MDT, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
407 AM MDT SAT AUG 30 2008

IDZ017>025-031-032-311015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
407 AM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BEGIN TO AFFECT EASTERN IDAHO TODAY. WINDS
WILL PICK UP THIS AFTERNOON AND CONTINUE INTO THE EVENING. A LAKE
WIND ADVISORY HAS BEEN ISSUED FOR AMERICAN FALLS RESERVOIR. PLEASE
SEE NPWPIH FOR MORE INFORMATION. BREEZY CONDITIONS AND LOW
HUMIDITIES WILL LEAD TO DANGEROUS FIRE WEATHER CONCERNS ACROSS
PORTIONS OF THE CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS. A RED
FLAG WARNING HAS BEEN ISSUED FOR ALL OR PARTS OF THESE AREAS.
PLEASE SEE RFWPIH FOR DETAILS. ISOLATED MOUNTAIN STORMS ARE
FORECAST WITH GUSTY WINDS AND LITTLE RAINFALL FOR THIS AFTERNOON
AND EVENING.

LATER TONIGHT...SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE
ACROSS THE AREA...WITH THE BEST CHANCE ACROSS THE CENTRAL AND
EASTERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL TAKES ITS TIME CROSSING THE REGION...NOT
CLEARING EASTERN IDAHO UNTIL MONDAY NIGHT AND EARLY TUESDAY.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE
SUNDAY AND LAST INTO LABOR DAY. FOR SUNDAY...STRONG TO POSSIBLY
SEVERE STORMS WILL BE POSSIBLE ACROSS THE EASTERN TWO THIRDS OF
THE FORECAST AREA. HAIL AND GUSTY WINDS WILL BE THE MAIN
THREATS...ALONG WITH LOCALLY HEAVY DOWNPOURS. THE OVERALL FORECAST
CALL FOR DECENT PRECIPITATION AMOUNTS ACROSS HIGHER
TERRAIN...ESPECIALLY FARTHER EAST. THE STORM WILL BE MUCH COLDER
WEATHER AND SNOW FOR THE HIGHEST ELEVATIONS. SNOW LEVELS WILL DROP
TO AROUND 8000-8500 FEET SUNDAY NIGHT AND MONDAY...THEN TO AROUND
7500-8500 FEET MONDAY NIGHT. SNOW LEVELS WILL REMAIN WELL BELOW
WARNING CRITERIA WITH 2 TO 5 INCHES FOR THE CENTRAL MOUNTAINS
MOSTLY ABOVE 9000 FEET. ELSEWHERE 1 TO 4 INCHES ARE POSSIBLE. SNOW
LEVELS WILL NOT DROP TO LATER IN THE EVENT IN OTHER AREAS.
OTHERWISE...SNOW AMOUNTS COULD BE HIGHER ACROSS THE EASTERN
MOUNTAINS. AS FAR AS TEMPERATURES...HIGHS BY LABOR DAY WILL BE
ONLY IN THE 40S AND 50S FOR MANY LOCALES...WITH MUCH COOLER HIGHS
IN THE MOUNTAINS. BREEZY CONDITIONS WILL BE POSSIBLE AT TIMES
THROUGHOUT THE EVENT AS WELL.

FOR TUESDAY AND BEYOND...MODERATING TEMPERATURES ARE EXPECTED WITH
A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTHERN AND EASTERN
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:02 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison28 min
Aug 31, 4:15 PM MDTSevere Thunderstorm WarningPIHClark, Fremont32 min

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.